Using Niacin To Foil Drug-Screening Tests? Don’t. Bad Medical Juju Follows

Fight disinformation. Get a daily recap of the facts that matter. Sign up for the free Mother Jones newsletter.


Taking excessive doses of niacin (vitamin B3) in an attempt to defeat drug screening tests could send you to the hospital. Or worse. Researchers from The Children’s Hospital of Philadelphia and The University of Pennsylvania reported that two adults and two adolescents suffered toxic side effects from taking large amounts of niacin. Both adults suffered skin irritation. Both adolescents suffered potentially life-threatening reactions, including liver toxicity and hypoglycemia (low blood sugar), along with nausea, vomiting and dizziness. One teen also had disrupted heart rhythms. All four recovered after treatment in emergency rooms. The report appeared online in the Annals of Emergency Medicine.–Julia Whitty

We Recommend

Latest

Sign up for our free newsletter

Subscribe to the Mother Jones Daily to have our top stories delivered directly to your inbox.

Get our award-winning magazine

Save big on a full year of investigations, ideas, and insights.

Subscribe

Support our journalism

Help Mother Jones' reporters dig deep with a tax-deductible donation.

Donate